Systemic treatment-induced gastrointestinal toxicity: incidence, clinical presentation and management
The toxicity of cancer chemotherapy is among the most important factors limiting its use. Clear delineation and communication of benefits and risks is an essential component of treatment decisions. Gastrointestinal toxicity during chemotherapy is frequent and contributes to dose reductions, delays and cessation of cancer treatment. The development of intervention strategies that could eliminate an expected side effect of chemotherapy is vital. Physiologic changes that can increase the toxicity of chemotherapy are decreased stem cell reserves, decreased ability to repair cell damage, progressive loss of body protein, and accumulation of body fat. Symptoms only arise when physiological functions are altered. The gastrointestinal symptoms arising during cancer chemotherapy can often be cured if newly acquired, and if gastrointestinal physiological deficits are identified. Developing new chemotherapy regimens with similar efficacy but less toxicity should be a priority for future research.
Keywords chemotherapy, gastrointestinal toxicity, cancer
Ann Gastroenterol 2012; 25 (2): 106-118